Wyoming, 2016Damaging Wind in Wyoming, May 21, 2016
May 21, 2016 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm tracked into northwestern Campbell County and then weakened. Wind gusts to 60 mph were reported in Spotted Horse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm tracked into northwestern Campbell County and then weakened. Wind gusts to 60 mph were reported in Spotted Horse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 4:46 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, May 21, 4:46 PM MST, 2 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT SAT MAY 21 2016
.SHORT TERM...(This Evening Through Sunday Night)
Issued at 151 PM MDT Sat May 21 2016
19z surface analysis had surface low over north central WY with
frontal boundary north of low into eastern MT and south of low
into central CO. Strong southerly flow ahead of low with stratus
and stratocumulus clouds over most of the SD CWA. Solar insolation
is working on CIN over northeast WY with partial erosion over
central WY evidenced by SPC analysis and CU starting to pop near
low and boundary. CIN quite strong over SD for surface based
convection. 110kt jet streak working into WY which will increase
the 0-6km bulk shear to 20m/s over northeast WY. If thunderstorms
can develop with around 2KJ/kg MLCAPE available, a couple of
supercells are likely across northeast WY through this evening
with large hail and damaging winds. Isolated tornado threat in
place given subjective pattern recognition with position of
surface low, low level southeast flow, and rich boundary layer
moisture. Activity will shift east overnight and become elevated
reducing severe threat substantially over western SD overnight.
Temperatures will be near or slightly above guidance.
Sunday, aforementioned jet streak spins up another upper low over
southern AB with decent shortwave rotating it around it into WY and
western SD Sunday afternoon. Frontal boundary will push east as low
pushes northeast and drags feature southeast. 2-3KJ/kg SBCAPE
forecast ahead of boundary with 20-30m/s 0-6km bulk shear. A recipe
for severe thunderstorms, potentially significant, as long as
boundary and synoptic forcing don't push too far east too fast.
Temperatures will be near guidance.
Sunday night, thunderstorm activity shifts east and drier air
pushes in behind front. Temperatures will be seasonal.
.LONG TERM...(Monday Through Saturday)
Issued at 151 PM MDT Sat May 21 2016
Mean upper trough will change little next week extending from
southwest Canada into the northwest US. Southwest flow aloft will
prevail over the CWA with periodic shortwaves and a couple of
transient upper lows passing through. Hard to pinpoint timing at
this point, so PoPs generally broad brushed. Monday looks to be
the only nearly dry day. The weather does look unsettled with
daily chances for storms Tuesday through next weekend.
Temperatures will be seasonal.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 540 PM MDT Sat May 21 2016
Widespread MVFR/IFR conditions will redevelop this evening and
overnight as low clouds/fog/showers move back in. Gusty southerly
winds are also expected during the early evening. Strong to severe
thunderstorms are possible over northeastern WY this evening,
with MVFR conditions and strong gusty winds possible with any
storms.
&&
.UNR Watches/Warnings/Advisories...
SD...Wind Advisory until 9 PM MDT this evening for SDZ001-002-012>014-
073.
WY...None.
&&
SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...10Hazardous weather outlook, May 21, 9:43 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1043 AM MDT SAT MAY 21 2016
WYZ054>058-071-221300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1043 AM MDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ001-012-013-024>031-041-042-072>074-221300-
HARDING-BUTTE-NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1043 AM MDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH
HAIL AND STRONG WINDS.
GUSTY SOUTHEAST WINDS WILL BLOW AT 25 TO 40 MPH OVER NORTHWEST
SOUTH DAKOTA THROUGH THIS EVENING WITH GUSTS TO 50 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ002-014-032-043-044-046-047-049-221300-
PERKINS-ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
1043 AM MDT SAT MAY 21 2016 /1143 AM CDT SAT MAY 21 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.
GUSTY SOUTHEAST WINDS WILL BLOW AT 25 TO 40 MPH OVER NORTHWEST
SOUTH DAKOTA THROUGH THIS EVENING WITH GUSTS TO 50 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE EXPECTED ON SUNDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL
AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, May 21, 5:30 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM NON-TSTM WND GST 1 NE ECHETA 44.46N 105.84W
05/21/2016 M58 MPH CAMPBELL WY MESONET
&&
MCKEMYLocal storm report, May 21, 6:14 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 8 WSW ECHETA 44.42N 106.01W
05/21/2016 E60 MPH CAMPBELL WY PUBLIC
0645 PM HAIL 8 WSW ECHETA 44.42N 106.01W
05/21/2016 E0.25 INCH CAMPBELL WY PUBLIC
&&
MCKEMYLocal storm report, May 21, 6:22 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 10 WNW PINE TREE JUNCTI 43.68N 105.97W
05/21/2016 E0.50 INCH CAMPBELL WY TRAINED SPOTTER
&&
MCKEMYLocal storm report, May 21, 6:33 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FUNNEL CLOUD 7 NNE PINE TREE JUNCTIO 43.71N 105.72W
05/21/2016 CAMPBELL WY STORM CHASER
&&
MCKEMYThunderstorm Wind, Campbell
- When
- May 21, 7:16 PM MST to 7:23 PM MST
- Where
- Campbell County, 6.57 mi WSW of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.709, -105.836
Wind gusts were estimated at 60 mph at Spotted Horse.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornadoes and Flash Flooding in Kansas, May 21, 2016EF0 · 17 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Hail in New Mexico, May 21, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Flash Flood and Damaging Winds in North Carolina, May 21, 2016$2,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627216.